BIROn - Birkbeck Institutional Research Online

    A simultaneous equation approach to estimating HIV prevalence with non-ignorable missing responses

    Marra, G. and Radice, Rosalba and Bärnighausen, T. and Wood, S. and McGovern, M. (2016) A simultaneous equation approach to estimating HIV prevalence with non-ignorable missing responses. Journal of the American Statistical Association 112 (518), pp. 484-496. ISSN 0162-1459.

    [img]
    Preview
    Text
    HIV method paper.pdf - Author's Accepted Manuscript

    Download (2MB) | Preview

    Abstract

    Estimates of HIV prevalence are important for policy in order to establish the health status of a country's population and to evaluate the effectiveness of population-based interventions and campaigns. However, participation rates in testing for surveillance conducted as part of household surveys, on which many of these estimates are based, can be low. HIV positive individuals may be less likely to participate because they fear disclosure, in which case estimates obtained using conventional approaches to deal with missing data, such as imputation-based methods, will be biased. We develop a Heckman-type simultaneous equation approach which accounts for non-ignorable selection, but unlike previous implementations, allows for spatial dependence and does not impose a homogeneous selection process on all respondents. In addition, our framework addresses the issue of separation, where for instance some factors are severely unbalanced and highly predictive of the response, which would ordinarily prevent model convergence. Estimation is carried out within a penalized likelihood framework where smoothing is achieved using a parametrization of the smoothing criterion which makes estimation more stable and efficient. We provide the software for straightforward implementation of the proposed approach, and apply our methodology to estimating national and sub-national HIV prevalence in Swaziland, Zimbabwe and Zambia.

    Metadata

    Item Type: Article
    Additional Information: This is an Accepted Manuscript of an article published by Taylor & Francis, available online at the link above.
    Keyword(s) / Subject(s): Heckman-Type Selection Model, HIV, Penalized Regression Spline, Selection Bias, Simultaneous Equation Model, Spatial Dependence
    School: School of Business, Economics & Informatics > Economics, Mathematics and Statistics
    Depositing User: Rosalba Radice
    Date Deposited: 02 Sep 2016 13:35
    Last Modified: 06 Jul 2020 23:50
    URI: https://eprints.bbk.ac.uk/id/eprint/15850

    Statistics

    Downloads
    Activity Overview
    170Downloads
    126Hits

    Additional statistics are available via IRStats2.

    Archive Staff Only (login required)

    Edit/View Item Edit/View Item